Approximation algorithms for stochastic submodular set cover with applications to boolean function evaluation and min-knapsack

Amol Deshpande, Lisa Hellerstein, Devorah Kletenik

    Research output: Contribution to journalArticle

    Abstract

    We present a new approximation algorithm for the stochastic submodular set cover (SSSC) problem called adaptive dual greedy. We use this algorithm to obtain a 3-approximation algorithm solving the stochastic Boolean function evaluation (SBFE) problem for linear threshold formulas (LTFs). We also obtain a 3- approximation algorithm for the closely related stochastic min-knapsack problem and a 2-approximation for a variant of that problem. We prove a new approximation bound for a previous algorithm for the SSSC problem, the adaptive greedy algorithm of Golovin and Krause. We also consider an approach to approximating SBFE problems using the adaptive greedy algorithm,which we call the Q-value approach. This approach easily yields a new result for evaluation of CDNF (conjunctive / disjunctive normal form) formulas, and we apply variants of it to simultaneous evaluation problems and a ranking problem. However, we show that the Q-value approach provably cannot be used to obtain a sublinear approximation factor for the SBFE problem for LTFs or read-once disjunctive normal form formulas.

    Original languageEnglish (US)
    Article number42
    JournalACM Transactions on Algorithms
    Volume12
    Issue number3
    DOIs
    StatePublished - Apr 1 2016

    Fingerprint

    Set Cover
    Knapsack
    Boolean Functions
    Approximation Algorithms
    Evaluation
    Greedy Algorithm
    Adaptive Algorithm
    Normal Form
    Approximation
    Knapsack Problem
    Ranking

    Keywords

    • Boolean function evaluation
    • Sequential testing

    ASJC Scopus subject areas

    • Mathematics (miscellaneous)

    Cite this

    Approximation algorithms for stochastic submodular set cover with applications to boolean function evaluation and min-knapsack. / Deshpande, Amol; Hellerstein, Lisa; Kletenik, Devorah.

    In: ACM Transactions on Algorithms, Vol. 12, No. 3, 42, 01.04.2016.

    Research output: Contribution to journalArticle

    @article{cf16e2a75d1c4fe0b4c32dacb3568540,
    title = "Approximation algorithms for stochastic submodular set cover with applications to boolean function evaluation and min-knapsack",
    abstract = "We present a new approximation algorithm for the stochastic submodular set cover (SSSC) problem called adaptive dual greedy. We use this algorithm to obtain a 3-approximation algorithm solving the stochastic Boolean function evaluation (SBFE) problem for linear threshold formulas (LTFs). We also obtain a 3- approximation algorithm for the closely related stochastic min-knapsack problem and a 2-approximation for a variant of that problem. We prove a new approximation bound for a previous algorithm for the SSSC problem, the adaptive greedy algorithm of Golovin and Krause. We also consider an approach to approximating SBFE problems using the adaptive greedy algorithm,which we call the Q-value approach. This approach easily yields a new result for evaluation of CDNF (conjunctive / disjunctive normal form) formulas, and we apply variants of it to simultaneous evaluation problems and a ranking problem. However, we show that the Q-value approach provably cannot be used to obtain a sublinear approximation factor for the SBFE problem for LTFs or read-once disjunctive normal form formulas.",
    keywords = "Boolean function evaluation, Sequential testing",
    author = "Amol Deshpande and Lisa Hellerstein and Devorah Kletenik",
    year = "2016",
    month = "4",
    day = "1",
    doi = "10.1145/2876506",
    language = "English (US)",
    volume = "12",
    journal = "ACM Transactions on Algorithms",
    issn = "1549-6325",
    publisher = "Association for Computing Machinery (ACM)",
    number = "3",

    }

    TY - JOUR

    T1 - Approximation algorithms for stochastic submodular set cover with applications to boolean function evaluation and min-knapsack

    AU - Deshpande, Amol

    AU - Hellerstein, Lisa

    AU - Kletenik, Devorah

    PY - 2016/4/1

    Y1 - 2016/4/1

    N2 - We present a new approximation algorithm for the stochastic submodular set cover (SSSC) problem called adaptive dual greedy. We use this algorithm to obtain a 3-approximation algorithm solving the stochastic Boolean function evaluation (SBFE) problem for linear threshold formulas (LTFs). We also obtain a 3- approximation algorithm for the closely related stochastic min-knapsack problem and a 2-approximation for a variant of that problem. We prove a new approximation bound for a previous algorithm for the SSSC problem, the adaptive greedy algorithm of Golovin and Krause. We also consider an approach to approximating SBFE problems using the adaptive greedy algorithm,which we call the Q-value approach. This approach easily yields a new result for evaluation of CDNF (conjunctive / disjunctive normal form) formulas, and we apply variants of it to simultaneous evaluation problems and a ranking problem. However, we show that the Q-value approach provably cannot be used to obtain a sublinear approximation factor for the SBFE problem for LTFs or read-once disjunctive normal form formulas.

    AB - We present a new approximation algorithm for the stochastic submodular set cover (SSSC) problem called adaptive dual greedy. We use this algorithm to obtain a 3-approximation algorithm solving the stochastic Boolean function evaluation (SBFE) problem for linear threshold formulas (LTFs). We also obtain a 3- approximation algorithm for the closely related stochastic min-knapsack problem and a 2-approximation for a variant of that problem. We prove a new approximation bound for a previous algorithm for the SSSC problem, the adaptive greedy algorithm of Golovin and Krause. We also consider an approach to approximating SBFE problems using the adaptive greedy algorithm,which we call the Q-value approach. This approach easily yields a new result for evaluation of CDNF (conjunctive / disjunctive normal form) formulas, and we apply variants of it to simultaneous evaluation problems and a ranking problem. However, we show that the Q-value approach provably cannot be used to obtain a sublinear approximation factor for the SBFE problem for LTFs or read-once disjunctive normal form formulas.

    KW - Boolean function evaluation

    KW - Sequential testing

    UR - http://www.scopus.com/inward/record.url?scp=84968895040&partnerID=8YFLogxK

    UR - http://www.scopus.com/inward/citedby.url?scp=84968895040&partnerID=8YFLogxK

    U2 - 10.1145/2876506

    DO - 10.1145/2876506

    M3 - Article

    VL - 12

    JO - ACM Transactions on Algorithms

    JF - ACM Transactions on Algorithms

    SN - 1549-6325

    IS - 3

    M1 - 42

    ER -